Johnson & Johnson’s Risperdal and Eli Lilly & Co.’s Zyprexa are among more than 20 antipsychotic drugs that U.S. regulators said may pose risks to newborns when taken by mothers during pregnancy.
The Food and Drug Administration updated labeling for antipsychotic drugs to show potential side effects to children born to mothers on the medicines in the third trimester, the agency said today in a drug safety communication.
The labeling change is the first in six years to cover all drugs in the class known as atypical antipsychotics. The medications, used for conditions such as schizophrenia and bipolar disorder, may cause abnormal muscle movements and withdrawal symptoms in newborns, the FDA said. Symptoms can include tremor, sleepiness and difficulty with breathing or feeding.
“In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays,” the FDA said.
Bristol-Myers Squibb Co.’s Abilify, AstraZeneca Plc’s Seroquel and Novartis AG’s Clozaril are among the other antipsychotic drugs cited in the FDA notice.
The change has been implemented to standardize labeling language, Sandy Walsh, an FDA spokeswoman, said today in an e-mail. The agency made “the labels consistent regarding an issue most prescribers have known about for a long time,” she said.
The FDA received 69 reports through Oct. 29, 2008, of abnormal muscle movement or withdrawal among newborns whose mothers took antipsychotic drugs, according to the safety notice. While most cases were “confounded by other factors” such as premature birth and the use of other medications, some suggest side effects “may occur with antipsychotics alone,” the agency said.
Patients who become pregnant shouldn’t discontinue antipsychotic drugs without consulting their doctors, because stopping the medications abruptly “can cause significant complications for treatment,” the FDA said.
The labeling change for the entire drug class was the first for atypical antipsychotics since 2005, when the FDA required the addition of a boxed warning to show risks to older patients with dementia, Walsh said.